This Morning's Dr Chris discusses the signs of high cholesterol
We use your sign-up to provide content in ways you’ve consented to and to improve our understanding of you. This may include adverts from us and 3rd parties based on our understanding. You can unsubscribe at any time. More info
The main side effects of statins are digestive system problems, headaches, feeling sick, feeling unusually tired or physically weak, sleep problems and muscle pain. There are also some more uncommon side effects to be aware of.
The sensation of “pins and needles” is experienced by some people taking the medication.
Everyone can get pins and needles, but the NHS suggests you see a GP if you get this a lot or it lasts a long time.
Pins and needles usually happen when the blood supply to the nerves is cut off and tends to stop when the weight is taken off the body part and your blood supply returns to the nerves.
People will often get pins and needles in your arms, hands, legs and feet.
If you do experience side effects, or, if your side effects change or become worse, tell your GP, states the British Heart Foundation.
In most cases, you’ll need to take statins for life. This is because even though statins lower your cholesterol, it will rise again if you come off the medication.
High levels of cholesterol can lead to fatty deposits building up in your arteries increasing the risk of heart attack and stroke.
“If you find certain side effects particularly troublesome, talk to the doctor in charge of your care. Your dose may need to be adjusted or you may need a different type of statin,” the NHS website says.
Statins can reduce your LDL cholesterol by around 30 percent, or sometimes even 50 percent with high doses, according to Heart UK.
Statins work by slowing down the production of LDL cholesterol in the liver.
As well as lowering your LDL-cholesterol, statins can lower your triglycerides too, and high triglycerides are linked to liver disease, heart disease and diabetes.
There are five types of statins in the UK, with atorvastatin and simvastatin most commonly used.
It is thought that more than seven million Britons take these drugs.
Despite the popularity of statins, they remain highly controversial, with many patients complaining of crippling side-effects.
According to the national health service, if you develop any muscle cramps or pains, particularly if they are in your legs, and you also feel unwell or have a high temperature, this should be followed up immediately.
Also, if you feel short of breath or develop an unexplained cough, you should tell your doctor. This is because, in very rare cases, atorvastatin may cause a disease called interstitial lung disease.
According to the NHS, your doctor should discuss the risks and benefits of taking statins if they’re offered to you.
The Yellow Card Scheme allows you to report suspected side effects from any type of medicine you’re taking.
It’s run by a medicines safety watchdog called the Medicines and Healthcare products Regulatory Agency (MHRA).
The purpose of the scheme is to provide an early warning that the safety of a medicine or a medical device may require further investigation.
Source: Read Full Article